1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and bowels (look away if squeamish)

Discussion in 'Metformin/Biguanides' started by LittleGreyCat, May 9, 2018.

  1. LittleGreyCat

    LittleGreyCat Type 2 · Well-Known Member

    Messages:
    3,271
    Likes Received:
    1,978
    Trophy Points:
    198
    Slightly complicated story.
    I have been taking Metformin for quite a while (currently on 3 * 500 mg) and also been taking cod liver oil capsules for a year or so.

    Recent reading here and elsewhere lead my to try Thiamine, plus a Vitamin B supplement for most/all B vitamins, and Turmeric for my joints. So getting to the stage where I rattled when I walked.

    I had an unexpected foot problem - pain near the toes and swelling on top of the foot - with no obvious cause and it wasn't clearing up. So just in case, I stopped all pills.

    I was off Metformin for about 4-5 days and I noticed a distinct change in my bowel movements. They returned to what I hazily remember as "normal" from back before LCHF and even before diagnosis. Plump, ripe and fully formed. :wideyed:

    I wondered if this was a change of diet due to the start of the BBQ season, but having been off the Metformin without any noticeable change to my foot (but a slightly higher BG level) I restarted. First thing was a sudden "Ooops!" moment and a rapid trip to the loo. Second thing was a return to Metformin normal which I can best describe and a loose movement followed by a stiff movement followed by a loose movement.....

    From this I conclude that Metformin does change my bowels, and that I adapt to this very quickly and also un-adapt equally quickly.

    However I can't see any evidence that the Metformin is involved in my foot problem.
     
  2. LittleGreyCat

    LittleGreyCat Type 2 · Well-Known Member

    Messages:
    3,271
    Likes Received:
    1,978
    Trophy Points:
    198
    Seems to be strained ligaments. I have no idea how this happened because there was no "Argh!" moment.
    Still going down very slowly but much less painful.
    As far as I can tell nobody will be interested unless/until it happens a second time.
     
    • Hug Hug x 1
  3. pmailkeey

    pmailkeey · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    23
    Hi,

    I'm on 6 Metformin a day(3x1g) - and take 30mg Codeine with each pair of tablets (1g) - puts bowels back to normal.
    Mention to GP about the problem - and if offered something, ask if it's cheaper than codeine ! Codeine is available in 15mg tablets.
    I presume you are taking the Metformin 3 times a day, 1 tablet. If you're not taking it immediately after a meal, try that first.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook